|End of the line (temporarily) for Calcium supplementation?
Nov 8, 2010
Nearly one year ago, my MD recommended I begin Calcium with Vitamin D. I acquired a Costco supply of Calcium 600mg plus D-3 400IU tabs and began taking the tabs twice daily. During my quarterly lab check a few weeks ago (all is nominal) and face-to-face, my doc told me to immediately discontinue the Calcium plus Vitamin D combo, and to take only Vitamin D. So, back to Costco, and now I'm armed with Vitamin D-3 2000IU. I'll take one daily. When I asked what the hell happened, my MD said that some recent studies reflect problems with the manner in which current preparations of Calcium distribute, by bunching-up in the blood vessels of the whole population, not only HIV patients, constricting blood flow. What's up with this? If this is the case, why no admonishment in the media? I'm unable to find any discussion of the dilemma, so I'm asking you. Thanks, Mike.
| Response from Mr. Vergel
Yes, your doctor is right about the meta analysis review of studies.
It was found that calcium supplements presented an increased cardiovascular risk in women taking calcium supplements ( no vitamin D info was provided).
Some people are doubting this conclusion since it was not a prospective study and due to limitations in the review. We will hear more about those opinions soon as several people are now going deeper into how the meta analysis was done and what specific baseline characteristics of those women were. So, stay tuned.
Here is the analysis: Calcium supplements boost heart-attack risk: Meta-analysis
Until more data are available, it is advisable to get your calcium from food sources: Calcium food sources
While we wait for more clarification, keep taking 2000 IU of vitamin D a day, but make sure you get your Vitamin D blood levels (25-OH Vit D) tested in your blood since some poz people need more than 2000 IU to reach 25-OH Vit D levels above 40 nanograms per dl, levels considered to possibly help maintain healthy bones and immune function.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Burning Urethra After Touching Dried Semen Worried I Have HIV
- Dry Cough After Sucking Penis Worried I Have HIV
- Itchy Skin After Touching A Bloody Scab Sign Of HIV AIDS
- Muscle Ache After Masturbation Sign Of HIV AIDS
- Tingling In Feet After Insertive Anal Sex With Condom Does It Mean I Have HIV
- Can Genital Warts Cause Burning And Irritation?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.